VIDEO: Risk of nodules associated with fillers, dental work

February 28, 2014

Should you talk with your patients about dental work history? Michael Persky, M.D., posed this question at the Vegas Cosmetic Surgery and Aesthetic Dermatology meeting in June. He referenced two patients who presented with nodules following hyaluronic acid filler injections. Listen to the expert panel discuss this issue in our exclusive roundtable video.

Video: X-medica

Should you talk with your patients about dental work history? Michael Persky, M.D., posed this question at the Vegas Cosmetic Surgery and Aesthetic Dermatology meeting in June. He referenced two patients who presented with nodules following hyaluronic acid filler injections. Listen to the expert panel discuss this issue in our exclusive roundtable video.

Dr. Persky, a plastic surgeon who practices in Encino, Calif., noted that of the two patients, one had a series of Sculptra injections (injectable poly-L-lactic acid, Valeant) about a year before having Juvéderm injections (hyaluronic acid, Allergan). About three to four weeks after the Juvéderm injections, the patient presented with the complaint that the “Juvéderm had formed nodules,” Dr. Persky says. In fact, she had developed many large hard nodules wherever Sculptra had been injected. She responded to multiple courses of 5-FU (5-fluorourocil)/Kenalog (triamcinolone acetonide injectable suspension, Bristol-Myers Squibb)/lidocaine mixture injections over time.

The second patient had been injected by Dr. Persky over the past few years with Sculptra. There was minimal residual hollowness in her tear troughs, which were injected with Restylane (hyaluronic acid, Medicis) many months after her last Sculptra treatment, he says. Two weeks later, the patient received a small additional Restylane injection in the tear trough. After a few more asymptomatic weeks, she came back with firm nodules in her tear tough extending to the mid-medial cheek. The patient responded best when oral antibiotics were added to her 5-FU/Kenalog injections.

“Both patients had onset of nodules about four to five weeks after having hyaluronic acid fillers injected,” Dr. Persky says. “When this occurs I believe it is important for the patient to be treated with antibiotics in addition to our standard treatment.”

Listen to the expert panel discuss this issue in our exclusive roundtable hosted at the Vegas Cosmetic Surgery and Aesthetic Dermatology meeting in June 2013.